Now With Even More Damage Control!

My ability to write right now is severely limited, but I’ll come back to that in a minute.

First I want to note that my stomach pain and problems seem to be stable-ish at the moment. Granted, I am not eating anything acidic, dairy, beef, or caffeine (so pretty much carbs, carbs, some peas, and more carbs) but my stomach seems to be coming around. I’m hoping that over the next few weeks I can introduce some small bits of more exciting food to it (condiments! flavors!) and see what will happen, but as it is now it appears that stopping the Seroquel has also put an end to my stomach’s apparent suicidality.

There are several symptoms I have been experiencing however that have not improved.

Though the reduction of wellbutrin from 300 mg to 150 mg earlier this week did reduce the amount of blurry vision and inability to focus I was having, it did not seem to touch the dizziness, nausea, eye pain, and (what I have now pinpointed to be) sensitivity to light and sound. The sensitivity to light has become severe enough that I can’t use the TV, computer, or even my iphone without turning the brightness all the way down, wearing sunglasses, and then only using it for a few minutes at a time before stopping again. Failing to do this results in intense dizziness, eye pain, and increasing nausea.

Having to wear sunglasses indoors makes me feel like a doofus. Strangers keep accusing me of trying to look cool, which (believe me) is pretty much the opposite of how I feel right now.

Even now I am writing a paragraph of this post at a time, hanging out in the kitchen for several minutes, and then coming back to write more. Needless to say, unless things change drastically soon my posts will probably be fairly few and far between for a while.

Since both my regular doctor, my GI specialist, and I thought these symptoms were also associated with the Seroquel (which I have been off for two weeks now with no improvement, and actual worsening the last few days) there are several theories floating around.

One theory (from my GI specialist) is that I might have some kind of bowel disease. I will probably be subjected to the pleasure of receiving a colonoscopy in the next two weeks to check for that.

After seeing the ear doctor (to check up on the theory of some kind of inner ear problem and finding nothing) his theory was that it might have to do with an eye problem.

After seeing the eye doctor (who found no evidence of any abnormalities) his theory is that it is a neurological problem -or- a side effect of one of the other medications I’m taking.

Going back to my GI doctor she agreed seeing a neurologist is also a good idea, since I have a history of weird headaches and headache symptoms and this could potentially be all of the symptoms of a migraine without the actual headache part. Apparently that can happen, albeit rarely.

In the meantime, my theory is that it has to do with one of the drugs I’m taking, so I am systematically phasing all drugs out and then back in individually to rule them out as culprits for this issue. The ones I have left to scrutinize are lithium (which I’m not particularly worried about because I’ve been taking it several years now), the wellbutrin, and ranitidine (an acid reflux medication). Both the wellbutrin and ranitidine have potential side effects involving dizziness, vision problems, and vertigo, and these weird symptoms came on right around the time I increased the wellbutrin and started the ranitidine.

Though the side effect thing really gets my goat, if these symptoms are a side effect I think I would be grateful at this point. Really the alternative would involve something potentially being seriously wrong with my brain or bowels which (let’s face it) doesn’t sound like a good time.

Plus I think it is the responsible thing to do to really scrutinize my medications at this point because I have a long history of getting weird side effects and it is much easier (and financially viable) to stop taking something for a week or two (with my doctor’s consent) than to move forward with brain scans and swallowing radioactive bullets and whatnot. Obviously, I will do those things if I need to, but why go there if it isn’t actually necessary?

In conclusion; things are better and worse. Thankfully I’ve switched back to depression this week because I couldn’t go to all of these appointments half deranged (let alone fully deranged). As usual, I am trying to do the best I can… and though “best” in this situation involves a lot of panic attacks and crying, I at least have sunglasses to hide my tears behind.

Advertisements

4 responses to “Now With Even More Damage Control!

  1. Sarah, you are tough! Interesting trail of docs who find nothing and think it’s some other specialty, while you’re thinking — hallo!? anyone listening — it’s probably all these drugs.

    In Seattle, I attended a one woman show a few years ago and this was exactly her situation. She finally found the doc who listened, for nearly 3 hours, and then supported her in exactly the routine you’re doing, and eventually weening herself away from all of them.

    I’m also in Seattle and wish I could be of help in person, but I don’t know how or what that would be. Breathe, take heart that this, too, shall pass.

  2. Sorry things are so tough for you right now. But you’re doing all the responsible things. You are being proactive and systematically ruling things out. Using your initiative. And after all, it’s your body and you know it best. Keep up with your dogged determination 😉

  3. sorry to hear of it all. You’re doing a great job of handling the stress. Hope you find relief soon.

  4. I have to agree wholeheartedly with Pieces of Bipolar that is sucks you are going through all of this, but the positive is that you are being proactive with your health.

    My wife was taking Seroquel and Remeron and she had to stop both very quickly. She is recovering from a severe eating disorder (over 4 months now without an incident) and she recognized that both meds were producing physical symptoms that were putting her on the road for a relapse.

    So I was not surprised to hear that Seroquel was possibly creating some havoc for you. Once she stopped taking it, it did take a few weeks for her negative symptoms to finally go away.

    As to wearing sunglasses indoors, we all cannot be as cool as you! 🙂 Stay positive!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s